Alert archive / Ohio / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Wilmington, OH

January 10, 2008Adams County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jan 10, 2008, 6:46 PM EST for Adams County, Ohio. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2008, 6:46 PM EST (23:46 UTC)
Expired
Jan 10, 2008, 8:45 PM EST
In force
119 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Adams County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 102349
FFWILN
OHC001-110145-
/O.NEW.KILN.FF.W.0001.080110T2346Z-080111T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
646 PM EST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST OHIO...

* UNTIL 845 PM EST.

* AT 642 PM EST...LOCAL LAW ENFORCEMENT REPORTED THAT EXCESSIVE   
  RAINFALL WAS PRODUCING FLASH FLOODING AND WAS FORCING SOME
  PUBLIC EVACUATIONS.

* RADAR INDICATED THAT HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED
  AREA WITH ANOTHER THREE QUARTER TO AN INCH POSSIBLE THROUGH 11 PM
  EST. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING
  TO CONTINUE TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...MANCHESTER...
PEEBLES...SEAMAN...WEST UNION AND WINCHESTER.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS...ESPECIALLY IF VISIBILITY IS RESTRICTED
DUE TO HEAVY RAIN. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY
AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3900 8368 3905 8335 3900 8327 3863 8327
      3870 8353 3869 8355 3869 8358 3868 8359
      3866 8371
TIME...MOT...LOC 2346Z 180DEG 0KT 3866 8366

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 4:37 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 10, 4:37 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
437 PM EST THU JAN 10 2008

.SYNOPSIS...
LOW PRESSURE IN THE MID MISSISSIPPI VALLEY WILL LIFT NORTHEAST
INTO MICHIGAN TONIGHT. IT WILL PUSH A COLD FRONT THROUGH THE
REGION OVERNIGHT. HIGH PRESSURE WILL SPREAD BACK INTO THE REGION
FOR FRIDAY NIGHT AND SATURDAY...USHERING IN COOLER AND MORE
SEASONABLE TEMPERATURES. UNSETTLED WEATHER WILL RETURN FOR SUNDAY
AS LOW PRESSURE APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AREA OF ELEVATED CONVECTION AHEAD OF A WRMFNT IS CURRENTLY PUSHING
THRU THE FA. AS SFC LOW LIFTS NE...CDFNT WILL PUSH NE ACRS THE FA
BETWEEN 04Z-08Z. THIS WILL SHUNT TSRA E. AHEAD OF FNT...THERE IS
SOME SFC BASED INSTABILITY.

MODELS FORECAST AN AXIS OF INSTABILITY TO DEVELOP INTO THE REGION
AHEAD OF THE COLD FRONT. STILL APPEARS THAT A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE SOUTHEAST HALF OF THE
FORECAST AREA.

COULD SEE A BRIEF BREAK IN THE CLDS AS DRY SLOT SWINGS ACRS THE FA.

LEANED TOWARDS THE MAV LOWS TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SFC LO PULLS AWAY TO THE NORTHEAST FRI MRNG. HAVE TRENDED TOWARDS
THE NAM/NGM ON WRAP AROUND PCPN ON FRI. FEEL THE GFS IS HOLDING TOO
MUCH LIGHT PCPN BACK ACROSS THE REGION. PULLED PCPN OUT OF
FRI...BUT NOW AM A LITTLE WORRIED ABOUT POSSIBLY SOME DZ.

EXPECT SC DECK TO LINGER FOR MUCH OF THE DAY AS LO LVL MOISTURE
BECOMES TRAPPED UNDER AN INVERSION. SFC HI PRES BUILDING INTO THE
REGION FROM THE SOUTH FRI AFTN/NIGHT MAY ALLOW FOR SOME CLEARING
OF THE SC ACRS SRN FCST AREA.

SFC HI REMAINS ACRS OH VLY SAT. DEEPENING H5 TROF BEGINS TO DROP
SOUTH OUT OF THE UPR MS LY SAT NGT. MODELS ARE SHOWING DIFFERENCES
ON QUICKLY PCPN WORKS IN SAT NGT. WENT A BLEND OF THE NAM AND GFS.

TEMPS WILL REBOUND A LITTLE ON FRI IN CAA. MAV GUIDANCE LOOKED
REASONABLE THROUGHOUT THE PERIOD...SO DIDNT STRAY ALOT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BASED THE EXTENDED ON THE 00Z AND 12Z ECMWF...WHICH WAS PREFERRED
BY HPC MEDIUM RANGE. PCPN AFFECTS THE FA AHEAD OF H5 TROF ON SUN.
AS TROF SLIDE E SUN NGT...H5 NW FLOW KEEPS SOME LIGHT PCPN ACRS
THE REGION MON INTO TUE. HIGH PRESSURE FINALLY BUILDS IN ON
WED...BUT ANOTHER SYSTEM PUSHES IN FOR THU.

FAVORED HPC GUIDANCE TEMPS OVER THE GFS MOS...SINCE FORECAST WAS
BASED OFF ECMWF.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MVFR CEILINGS HAVE BEGUN TO SPREAD INTO THE CINCINNATI AREA JUST
AHEAD OF THE PRECIPITATION. EXPECT THIS TREND TO CONTINUE AT THE
OTHER TAF SITES AS SHOWERS SURGE NORTH AND THEN EAST THROUGH THE
REST OF THE AFTERNOON. APPEARS THAT THERE COULD BE A RELATIVE LULL
BETWEEN SHOWERS CURRENTLY MOVING INTO THE REGION AND THOSE
ASSOCIATED WITH THE COLD FRONT THAT WILL MOVE PAST THE TERMINALS
BETWEEN 03Z AND 06Z. HEAVIER SHOWERS COULD BRING IFR VISIBILITIES
AND CEILINGS. CANNOT DISCOUNT THUNDER AT ANY LOCATION BUT THE BEST
CHANCE SHOULD BE IN THE CINCINNATI AREA. SOUTHEAST WINDS WILL VEER
AROUND TO THE SOUTH AND STRENGTHEN SOME. AFTER FRONTAL PASSAGE
THERE COULD BE A BRIEF BREAK IN THE CLOUDS BUT MVFR CEILINGS
SHOULD PREDOMINATE THROUGH THE REST OF THE TAF PERIOD. WINDS WILL
BECOME WEST SOUTHWEST AT 15 TO 20 KT. GUSTS OVER 30 KT WILL BE
COMMON ESPECIALLY IMMEDIATELY BEHIND THE FRONT.

OUTLOOK...GUSTY WINDS AND MVFR CEILINGS LIKELY TO CONTINUE THROUGH
FRIDAY AFTERNOON. MVFR CEILINGS AND VISIBILITIES POSSIBLE SUNDAY
AFTERNOON AND NIGHT. MVFR CEILINGS MAY PERSIST FROM MONDAY INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jan 10, 5:20 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EST THU JAN 10 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
520 AM EST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
NORTHEAST INTO THE OHIO VALLEY LATE THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS ALONG
AND IMMEDIATELY AHEAD OF THE FRONTAL BOUNDARY THIS EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE AND MAY CAUSE LOCALIZED FLOODING LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

RYAN

In the hours before

Special weather statement, Jan 10, 5:25 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EST THU JAN 10 2008

KYZ097>099-102300-
BRACKEN KY-MASON KY-ROBERTSON KY-
525 PM EST THU JAN 10 2008

...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...MASON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 600 PM EST...

AT 521 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES SOUTHWEST OF US ROUTE 62 AT STATE
ROUTE 19...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
KENTONTOWN...MILFORD...PIQUA...BLUE LICKS SPRINGS...SANTA FE...
MITCHELLS MILL...BURIKA...MOUNT OLIVET...ALHAMBRA...ABIGAIL...
HITTVILLE AND MINERVA.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 5:55 PM ESTAreal Flood AdvisoryILNBrown3 hr
Jan 10, 6:16 PM ESTAreal Flood AdvisoryILNAdams, Clinton, Fayette, Highland, Hocking, Pike and 2 more3 hr

Nearby

Flash Flood Warnings in Ohio, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.